Alert archive / Arkansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 161, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Apr 22, 2004, 9:47 PM CDT for Crawford County, Arkansas. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2004, 9:47 PM CDT (02:47 UTC)
- Expired
- Apr 22, 2004, 10:00 PM CDT
- In force
- 13 min
- Issued by
- NWS Tulsa, OK
- Area
- Counties, with a storm outline in the text
County Crawford County, AR
The radar
The Western Arkansas radar (KSRX), 51 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 7:50 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 543 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
706 WUUS54 KTSA 230247 SVRTUL ARC033-230300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TULSA OK 947 PM CDT THU APR 22 2004 THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CRAWFORD COUNTY IN NORTHWEST ARKANSAS * UNTIL 1000 PM CDT * AT 947 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF CHESTER...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MOUNTAINBURG AND CHESTER. HAIL TO THE SIZE OF QUARTERS CAN BE EXPECTED IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. LAT...LON 3575 9431 3561 9417 3575 9398 3578 9419 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 9:35 PM CDT, 12 minutes earlier.
Area forecast discussion, Apr 22, 9:35 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OKLAHOMA 935 PM CDT THU APR 22 2004 STRONGER 850-700 MILLIBAR FLOW TODAY THAN WEDNESDAY YIELDED A TORNADIC OUTBREAK LATE THIS AFTERNOON AND EARLY THIS EVENING. TORNADIC STORMS HAVE WEAKENED WITH A TRANSITION UNDERWAY TO ELEVATED STORMS WITH HAIL BECOMING THE MAIN THREAT. TRAINING OF STORMS EARLIER RESULTED IN COPIOUS RAINFALL AMOUNTS WITH OVER 3 INCHES FALLING IN ABOUT AN HOUR AT THE MESONET SITE IN SOUTHERN WAGONER COUNTY. FLASH FLOOD WATCH WILL CONTINUE AREAWIDE OVERNIGHT AS HEAVY RAINFALL WILL REMAIN POSSIBLE WITH THE STORMS. CAPPING INVERSION HAS PREVENTED THUNDERSTORM DEVELOPMENT IN SOUTHEAST OKLAHOMA BUT THE 00Z ETA INDICATES THAT ELEVATED CONVECTION MAY INCREASE IN THIS AREA LATE TONIGHT. IT IS DOUBTFUL THAT FLASH FLOODING WILL OCCUR IN THIS AREA BUT DO NOT FEEL TOTALLY COMFORTABLE CANCELLING THE WATCH AT THIS TIME ESPECIALLY SINCE IT WILL LIKELY BE NEEDED LATER ANYWAY. THE WATCH WILL LIKELY NEED TO BE EXTENDED THROUGH SATURDAY AREAWIDE BUT THE AREA OF GREATEST CONCERN OVER THE NEXT 48 HOURS WILL GENERALLY BE ALONG AND NORTH OF INTERSTATE 40 WHERE SEVERAL INCHES OF RAIN WILL BE LIKELY FRIDAY NIGHT AND SATURDAY. FRIDAY MAY BE ANOTHER FAIRLY ACTIVE SEVERE WEATHER DAY ALTHOUGH DEEP LAYER SHEAR WILL BE DECREASING SO NOT EXPECTING ANYTHING LIKE TODAY. BEYOND 00Z FRIDAY...WATER WILL BE THE BIGGEST CONCERN WITH PERHAPS AN ISOLATED HAIL THREAT THROUGH THE NIGHT FRIDAY NIGHT. ADJUSTED POPS TONIGHT TO FIT THE CURRENT TRENDS AND ALSO REMOVED THE SEVERE WORDING ALTHOUGH ISOLATED SEVERE STORMS WILL PERSIST. UPDATE COMING SHORTLY. FORECAST ID= 05 .TSA WATCHES/WARNINGS/ADVISORIES... AR...FLASH FLOOD WATCH TONIGHTY FOR ZONES ARZ001>002...ARZ010>011...ARZ019>020...ARZ029. OK...FLASH FLOOD WATCH TONIGHT FOR ZONES OKZ049...OKZ053>076. PLATE
Hazardous weather outlook, Apr 22, 1:00 PM CDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 100 PM CDT THU APR 22 2004 ARZ001-002-010-011-019-020-029-OKZ049-053>076-231100- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 100 PM CDT THU APR 22 2004 .DAY ONE...THIS AFTERNOON AND TONIGHT ...SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT ACROSS MUCH OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS... NUMEROUS SURFACE BOUNDARIES RESIDE ACROSS THE OUTLOOK AREA THIS AFTERNOON...AND WITH AN UNSTABLE AIRMASS IN PLACE AND FAVORABLE WIND FIELDS ALOFT...ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED LATE THIS AFTERNOON THROUGH TONIGHT. INITIAL THUNDERSTORM DEVELOPMENT IS EXPECTED BY LATE AFTERNOON ALONG A REMNANT OUTFLOW BOUNDARY. THIS BOUNDARY IS EXPECTED TO EXTEND FROM NEAR TULSA SOUTHEASTWARD FOLLOWING THE ARKANSAS RIVER VALLEY AND CONTINUING THROUGH WEST CENTRAL ARKANSAS. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED FURTHER WEST ACROSS CENTRAL AND NORTHERN OKLAHOMA WITH STORMS TRACKING INTO THE AREA BY EARLY EVENING. THE SEVERE WEATHER THREAT WILL CONTINUE OVERNIGHT AS LOW LEVEL WINDS INCREASE AND THE ATMOSPHERE REMAINS UNSTABLE. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...WITH THE THREAT FOR TORNADOES BEING HIGHEST NEAR THE SURFACE BOUNDARY LOCATIONS. OF EQUAL CONCERN IS THE POTENTIAL FOR FLASH FLOODING ACROSS THE AREA...ESPECIALLY FAR EASTERN OKLAHOMA AND WESTERN ARKANSAS WHERE LATEST DATA SUGGEST THE HEAVIEST RAINS WILL FALL TONIGHT. A FLOOD WATCH IS BEING CONSIDERED...AND PERSONS ACROSS THE ENTIRE OUTLOOK AREA SHOULD BE ALERT FOR POTENTIAL FLOODING CONDITIONS. WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA. GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE ISSUED AT YOUR LOCATION. SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED LATER TODAY. EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR ANOTHER ROUND OF SEVERE WEATHER...INCLUDING THE POSSIBILITY OF TORNADOES. ALL SHOULD CLOSELY MONITOR THE LATEST WEATHER CONDITIONS AND STATEMENTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE SEVERE WEATHER THREAT WILL CONTINUE INTO THROUGH FRIDAY INTO SATURDAY MORNING. CONDITIONS SHOULD FINALLY BECOME MORE TRANQUIL WITH A RETURN TO DRY WEATHER BY THE END OF THE WEEKEND CONTINUING THROUGH MUCH OF NEXT WEEK. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION
In the hours before
Local storm report, Apr 22, 7:38 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
738 PM CDT THU APR 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL CHOUTEAU 36.19N 95.34W
04/22/2004 0.88 INCH MAYES OK PUBLIC
0513 PM HAIL 2 E CHOUTEAU 36.19N 95.31W
04/22/2004 1.75 INCH MAYES OK PUBLIC
&&
CASSpecial weather statement, Apr 22, 7:59 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
759 PM CDT THU APR 22 2004
OKZ070-230145-
MUSKOGEE OK-
759 PM CDT THU APR 22 2004
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 845 PM CDT
FOR THE FOLLOWING COUNTY:
IN EAST CENTRAL OKLAHOMA
WESTERN MUSKOGEE
AT 759 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTHWEST OF BOYNTON...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...OKTAHA...WAINWRIGHT...
BOYNTON AND TAFT.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.Special weather statement, Apr 22, 8:13 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TULSA OK 813 PM CDT THU APR 22 2004 ARZ001-002-010-011-019-020-OKZ068>072-074-230500- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CRAWFORD AR-FRANKLIN AR- HASKELL OK-MADISON AR-MCINTOSH OK-MUSKOGEE OK-SEQUOYAH OK- WASHINGTON AR- 813 PM CDT THU APR 22 2004 TORNADO WATCH NUMBER 106 HAS BEEN ISSUED UNTIL MIDNIGHT.
Special weather statement, Apr 22, 8:30 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
830 PM CDT THU APR 22 2004
ARZ019-230215-
CRAWFORD AR-
830 PM CDT THU APR 22 2004
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 915 PM CDT
FOR THE FOLLOWING COUNTY:
IN NORTHWEST ARKANSAS
CRAWFORD
AT 830 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MOUNTAINBURG...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...BIDVILLE...MOUNTAINBURG...
CHESTER...LOCKE AND MT GAYLER.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.Special weather statement, Apr 22, 8:47 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
847 PM CDT THU APR 22 2004
OKZ054-060-230245-
OSAGE OK-TULSA OK-
847 PM CDT THU APR 22 2004
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 945 PM CDT
FOR THE FOLLOWING COUNTIES:
IN NORTHEAST OKLAHOMA
OSAGE AND TULSA
AT 847 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 17
MILES SOUTHWEST OF SPERRY...MOVING NORTHEAST AT 10 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...SPERRY AND
SKIATOOK.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.Special weather statement, Apr 22, 9:42 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
942 PM CDT THU APR 22 2004
OKZ057-230315-
CRAIG OK-
942 PM CDT THU APR 22 2004
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1015 PM CDT
FOR THE FOLLOWING COUNTY:
IN NORTHEAST OKLAHOMA
CRAIG
AT 942 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
NORTHWEST OF HOLLOW...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...HOLLOW AND WELCH. ANOTHER
STRONG THUNDERSTORM WAS LOCATED OVER FAR NORTHEAST CRAIG COUNTY.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 7:35 PM CDT | Flash Flood Warning | TSA | Washington | 3 hr |
| Apr 22, 7:42 PM CDT | Tornado Warning | TSA | Washington | 63 min |
| Apr 22, 8:54 PM CDT | Severe Thunderstorm Warning | TSA | Madison | 66 min |
| Apr 22, 9:04 PM CDT | Severe Thunderstorm Warning | TSA | Washington | 56 min |
| Apr 22, 9:33 PM CDT | Severe Thunderstorm Warning | TSA | Franklin | 42 min |
| Apr 22, 9:50 PM CDT | Severe Thunderstorm Warning | TSA | Crawford | 25 min |
| Apr 22, 9:51 PM CDT | Severe Thunderstorm Warning | TSA | Crawford | 24 min |
| Apr 22, 9:56 PM CDT | Severe Thunderstorm Warning | TSA | Madison | 64 min |
| Apr 22, 10:11 PM CDT | Severe Thunderstorm Warning | TSA | Franklin | 64 min |
| Apr 22, 10:25 PM CDT | Severe Thunderstorm Warning | TSA | Sebastian | 65 min |
| Apr 22, 11:16 PM CDT | Severe Thunderstorm Warning | TSA | Franklin | 59 min |
| Apr 22, 11:24 PM CDT | Flash Flood Warning | TSA | Franklin, Madison | 5 hr |
| Apr 23, 3:55 AM CDT | Flash Flood Warning | TSA | Franklin, Madison, Washington | 3 hr |
| Apr 23, 6:58 AM CDT | Flash Flood Warning | TSA | Madison | 4 hr |
| Apr 23, 9:36 AM CDT | Flash Flood Warning | TSA | Carroll | 114 min |
| Apr 23, 5:15 PM CDT | Flash Flood Warning | TSA | Benton | 4 hr |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.